How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

I have been on wellbutrin, 300 mg, for 8 weeks now. Prior to that I was on cymbalta, 60 mg

Resolved Question:

I have been on wellbutrin, 300 mg, for 8 weeks now. Prior to that I was on cymbalta, 60 mg for 3 years. I am experiencing severe depression on the wellbutrin, and have started combining the two above mentioned meds in the doses mentioned. i have no history of seizures, and do not take any other drugs. My alcohol use is very occaisional. I am 54. I have been suffering from depression for 30+ years.
I would like an opinion on this. thank you
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr. Mark replied 4 years ago.

Hi! I believe I can be of help with this issue.

I can imagine how frustrating this situation must be for you. There are a number of reasons that would make us cautious about this. You've clearly researched the drug interactions and you know that the major problem is risk of seizures increasing. At 300 mg, this is not as prominent, but prominent enough. And that you have no history of seizures does not make you immune from the possibility of this side effect.

However, 300 mg is the usual dosage of Wellbutrin as a "full" treatment dose for depression. When used with another medication like Cymbalta, it is often decreased to 150 mg (or even lower depending on body mass or sensitivity to it). So this is the first consideration to discuss with your doctor if you're going to combine the two. You're clearly having side effects with the treatment dosage for Wellbutrin so this may be a good option.

That you suspended taking Cymbalta means usually that there was some reason that Cymbalta was no longer the right medication. So this is a further reason to not add the Cymbalta just as a straight addition. But rather to talk with your doctor and see if Cymbalta is the right thing to go back to. You might need to consider a different antidepressant, such as Viibryd, which is a new SSRI that has come into the American market. Depending on why Cymbalta was stopped, adding it back may not have the therapeutic effect you are seeking or may have some outside reasons that make it ill advised to start up again.

In this situation, I would recommend addressing the possibility with your doctor of Viibryd or another medication first before doubling up. And if you double up, I'm not sure you would want the full Wellbutrin dosage.

You might also consider adding a behavioral component to your treatment for your depression. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.

Okay, I wish you the very best!

Please remember to click the green accept button because: even though you have made a deposit, I do not get paid for my time unless you press ACCEPT. Feel free to continue the discussion as my goal is to get you the best answer possible. You can continue the discussion even after pressing ACCEPT. Bonuses are always appreciated! If I can be of further help with any issue, just put "for Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions